Late-onset isolated adrenocorticotropic hormone deficiency caused by nivolumab: A case report

Ayumu Takeno, Masahiro Yamamoto, Miwa Morita, Sayuri Tanaka, Ippei Kanazawa, Mika Yamauchi, Sakae Kaneko, Toshitsugu Sugimoto

研究成果: Contribution to journalArticle査読

13 被引用数 (Scopus)

抄録

Background: Immune checkpoint inhibitors including nivolumab, an anti-programmed cell death protein 1 antibody, are recently developed cancer immunotherapy agents. Immune checkpoint inhibitors are known to cause autoimmune-related side effects including endocrine dysfunctions. However, there are few reports on late-onset isolated adrenocorticotropic hormone (ACTH) deficiency caused by nivolumab. Case presentation: The patient was a 72-year-old female. When she was 64 years old, she was diagnosed with malignant melanoma of the left thigh accompanied by left inguinal lymph node metastases, and she received several courses of chemotherapy for malignant melanoma followed by the resection of these lesions. At 71 years of age, multiple metastases were found and treatment with nivolumab 2 mg/kg every 3 weeks was initiated. Six months later, replacement with levothyroxine was started because of hypothyroidism following mild transient thyrotoxicosis. Eleven months after the beginning of nivolumab, the treatment was discontinued because of tumor expansion. Four months after the discontinuation of nivolumab, general malaise and appetite loss worsened, and 2 months later, hyponatremia (Na; 120-127 mEq/L) and hypoglycemia (fasting plasma glucose; 62 mg/dL) appeared. Her ACTH and cortisol levels were extremely low (ACTH; 9.6 pg/mL, cortisol; undetectable). Challenge tests for anterior pituitary hormones showed that responses of ACTH and cortisol secretion to corticotropin-releasing hormone were disappeared, although responses of other anterior pituitary hormones were preserved. Thus, she was diagnosed with isolated ACTH deficiency. Her symptoms were improved after treatment with hydrocortisone. Conclusions: The present report showed a case of late-onset isolated ACTH deficiency accompanied by hyponatremia, which was diagnosed 6 months after the discontinuation of nivolumab. The effects of nivolumab last for a long time and the side effects of nivolumab can also appear several months after discontinuation of the drug. Repeated monitoring of serum sodium levels may be a beneficial strategy to find the unexpected development of adrenal insufficiency even after discontinuation of nivolumab.

本文言語英語
論文番号25
ジャーナルBMC Endocrine Disorders
19
1
DOI
出版ステータス出版済み - 2 19 2019
外部発表はい

All Science Journal Classification (ASJC) codes

  • 内分泌学、糖尿病および代謝内科学

フィンガープリント

「Late-onset isolated adrenocorticotropic hormone deficiency caused by nivolumab: A case report」の研究トピックを掘り下げます。これらがまとまってユニークなフィンガープリントを構成します。

引用スタイル